Texas, 2022

Flash Flooding in Texas, August 31, 2022

August 31, 2022 · NWS MAF · 6 events in 2 counties and zones

An upper low-pressure system was over Northern Mexico. This feature resulted in increased upper lift and moisture across West Texas and Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low-pressure system was over Northern Mexico. This feature resulted in increased upper lift and moisture across West Texas and Southeast New Mexico. These conditions produced heavy rain that lead to flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 11:27 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 31, 11:27 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1227 PM CDT Wed Aug 31 2022

...New AVIATION...

See 18z aviation discussion below.

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 334 AM CDT Wed Aug 31 2022

Our focus is on the heightened potential for additional heavy rain,
flooding, flash flooding, and hydrologic issues along the Rio Grande
and its tributaries over the next 48hrs or so. Backed mid-level
flow e of mid-level cyclonic circulation will keep rich mid-level
theta-e ridge parked across CWFA. Good agreement btwn deterministic
models that heavy rains will be INVOF Rio Grande from Presidio Co
to Terrell Co before 18Z today. 90th-99.5th percentile PWs per
GEFS/NAEFS are quite compelling. In coord with WPC Excessive
Rainfall forecaster the ERO has been upgraded to a moderate threat
for today and Thu for parts of the Trans Pecos. We will issue a
Flood Watch for a good part of the Trans Pecos today thru 12Z Thu,
but it may need to be extended nwd into at least srn part of the
PB. We fully anticipate hydrologic issues along the Rio Grande, as
the minor flood wave coming out of the Conchos now could be
amplified and prolonged, not to mention others. A second round of
heavy rain is anticipated Thu and a new watch or an extension of
the original will likely be needed. Low heights, clouds, and rain
cooled air will continue to support well below normal high
temperatures.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 334 AM CDT Wed Aug 31 2022

Friday should begin with lingering showers and thunderstorms across
southern portions of the region. The upper lvl disturbance which has
been responsible for widespread rainfall across our area will
continue to pivot wwd around a large, stationary high centered over
the Great Basin. The focus for precipitation will coincidentally
shift south of the Pecos River by Friday evening. Depending on how
much rain falls over the next couple of days, the threat for
flooding will continue into Friday, especially across the Davis
Mtns, Big Bend, and along the Rio Grande. Our region will continue
to see N-NE flow aloft through this weekend as we remain wedged
between the strong upper lvl high to our west and a longwave trough
across the eastern CONUS. Latest 00Z GFS and ECMWF develop a cutoff
low over the Southern Plains on Sunday which is expected to migrate
wwd through the beginning of next week. Our region will largely
remain on the subsident side of this low, and therefore rain chances
will not be as high, especially across the northern CWA. However chc
PoPs will continue for the higher terrain south and west of the
Pecos River where upslope flow is present. High temperatures are
expected to warm back to the mid to upper 80s thru this weekend,
before gradually cooling back to the low to mid 80s early next week.
A new development in the long range models is possible Pacific
tropical cyclone which is projected to move up the coast of MX and
into West Texas late next week. We will see if this holds true in
subsequent runs, as it bares watching. Either way, a cool and wet
pattern looks likely through the middle of next week.

-Salerno

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Wed Aug 31 2022

Rain and isolated thunderstorms will increase in coverage this
afternoon. Low ceilings may improve a little this afternoon but
are expected to decrease again this evening and tonight. Winds
will be somewhat variable through the period but will generally be
out of the east to southeast this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               81  70  79  69 /  90  60  70  20
Carlsbad                 80  67  78  65 /  90  70  60  20
Dryden                   79  70  83  71 /  80  60  60  30
Fort Stockton            79  67  77  68 /  80  70  70  40
Guadalupe Pass           72  61  71  61 /  80  60  70  20
Hobbs                    79  66  78  65 /  80  50  60  20
Marfa                    72  60  74  62 /  90  80  80  50
Midland Intl Airport     80  69  76  68 /  80  60  70  30
Odessa                   80  70  77  69 /  80  60  70  30
Wink                     80  68  78  68 /  90  70  70  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Thursday morning for Central Brewster County-
     Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
     and Highway 54 Corridor.

NM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...80
Hazardous weather outlook, Aug 31, 3:36 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
436 AM CDT Wed Aug 31 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
436 AM CDT Wed Aug 31 2022 /336 AM MDT Wed Aug 31 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected across much of the
region today. Heavy rainfall and flash flooding and/or river flooding
will be the main concerns through tonight. A Flood Watch is in
effect for areas along and south of the Pecos River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms accompanied by heavy rainfall will be possible
again Thursday and Friday. Localized flash flooding will be the
main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 137 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Scurry

When
August 31, 12:30 PM CST to 3:00 PM CST
Where
Scurry County, 3.39 mi W of Dunn to 3.29 mi W of Dunn
Cause
Heavy Rain
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.573, -100.938

Heavy rain resulted in flash flooding near Dunn. Farm to Market Road 1606 and Roadrunner Path were closed due to high water. The cost of damage was a very rough estimate.

Flash Flood, Scurry

When
August 31, 1:10 PM CST to 3:00 PM CST
Where
Scurry County, 2.02 mi E of Ira to 1.7 mi E of Ira
Cause
Heavy Rain
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.582, -100.966

Heavy rain resulted in flash flooding near Ira. Block Line Road and Farm to Market Road 1606 were closed due to high water. The cost of damage is a very rough estimate.

Flash Flood, Jeff Davis

When
August 31, 2:01 PM CST to 3:00 PM CST
Where
Jeff Davis County, 15.81 mi N of Ft Davis to 15.66 mi N of Ft Davis
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.809, -103.880

Heavy rain resulted in flash flooding in Jeff Davis County. There was a video of flowing water over Farm to Market Road 1832 west of State Highway 17 between Balmorhea and Fort Davis.

Flash Flood, Scurry

When
August 31, 6:22 PM CST to 8:00 PM CST
Where
Scurry County, 4.01 mi SE of Dunn to 4.03 mi SE of Dunn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.530, -100.831

Heavy rain resulted in flash flooding in Scurry County. There was a report of water over the road along County Road 4156 between Highway 208 and China Grove.

Flash Flood, Scurry

When
August 31, 7:16 PM CST to 8:30 PM CST
Where
Scurry County, 0.65 mi NNW of Ira to 0.64 mi N of Ira
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.589, -101.002

Heavy rain resulted in flash flooding in Scurry County. County Road 1609 north of Ira was almost impassible due to flooding.

Flash Flood, Scurry

When
August 31, 7:16 PM CST to 8:30 PM CST
Where
Scurry County, 0.84 mi E of Ira to 0.92 mi E of Ira
Cause
Heavy Rain
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.581, -100.986

Heavy rain resulted in flash flooding in Scurry County. Farm to Market Road 1606 and County Road 397 were closed due to high water. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048121, 1048125, 1048128, 1048129, 1048661, 1048662.